The top photo above was taken a year and a half ago, shortly after Conor recoved from a very serious adverse reaction to his seizure med at the time, Lamtrogine, which resulted in two weeks in the hospital including an emergency room visit and 6 days in the ICU where the excellent medical team there, including our family doctor, probably saved his life.
The second picture above was taken a few months ago, shortly after Conor started a second medication, Divalproex, after which he became agitated. I was able to get him outdoors walking at the time which seemed to help. I second guessed myself at that time and continued with the Divalproex despite increased agitation. A number of weeks ago Conor's Divalproex was increased as per the Neurologist's direction and things have been brutal for Conor since then. I had to bring him home from school twice because he was aggressive with staff. He was very aggressive at home with his mother and with me. He was most aggressive though with himself smashing his head with both hands dozens of times a day.
A week ago I began decreasing Conor's Divalproex meds and he has been off of that medication entirely for a few days. The result has been positive with his aggression and self injurious behavior dropping sharply and the last couple of days being joyful again.
I am not criticizing the Neurologist, nor am I making a generalization about Divalproex or offering
medical advice. All I am saying is while on Divalproex Conor suffered with increased Divalproex resulting in increased self injurious behavior and aggression. The school staff were kept in touch about the medication issue and the withdrawal schedule and noticed the same patterns including the recent return of our joyful, happy Conor. I won't jump to any big conclusions or assume things will never get bad again but I will say that .... today ... Conor's Dad is one happy camper.